Skip to Main Content

  1. What are the initial priorities for the patient with severe or life-threatening bleeding?

  2. Is the bleeding medically remediable, or does it require structural intervention (interventional radiology or surgery)?

  3. Does the patient have a coagulopathy or a platelet disorder based on history and examination?

  4. What explains an elevated INR; an elevated PTT; a low platelet count?

  5. How should coagulopathy be managed in the bleeding patient?

  6. If a coagulopathy is present, what should be done to prepare a patient for an invasive procedure?

Favorite Table | Download (.pdf) | Print
Case 76-1

The orthopedic service requests Hospital Medicine consultation for bleeding from a wound site and for rapid drop in hematocrit. The patient is a 73-year-old woman admitted 2 weeks prior to consultation because of acetabular breakdown at the site of a previous left total hip replacement. On the day of admission, she underwent a revision of the left hip with bone grafting and trochanteric fixation. Because of substantial blood loss during the procedure, she required 4 units of packed red blood cells. Her postoperative course was complicated by transient hypoxemia related to volume overload and by delirium that gradually cleared by hospital day 7.

Unfortunately, while anticipating transfer to a rehabilitation facility, she experienced dislocation of the left hip. She returned to the operating room on hospital day 13 for complex revision of the left hip arthroplasty. Postoperatively, she had continuous oozing of blood from the left hip incision. On hospital day 15, her hematocrit dropped from 31 to 27 and she was noted to have a melenic stool.

Her past medical history is notable for hypertension, and a history of peripheral vascular disease. She had a right carotid endarterectomy 6 years prior to admission and also had an emergent bowel resection about four years prior, due to intestinal ischemia. Other medical issues include degenerative joint disease of both hips and knees, gastroesophageal reflux, depression, fibromyalgia, and a history of a deep vein thrombosis following a right total knee replacement 1 year prior.

Her medications at the time of consultation include fluoxetine, lamotrigine, amitriptyline, fentanyl patch, morphine as needed for breakthrough pain, atenolol, furosemide, nifedipine, ranitidine, and cefazolin for “wound prophylaxis.” She had been receiving enoxaparin for thrombosis prophylaxis but this was discontinued the day prior to consultation because of continued bleeding.

Initially, the goals for the hospitalist should be resuscitation of the unstable patient, control of bleeding, and prevention of further bleeding. Bedside evaluation of patients with apparent brisk bleeding (gastrointestinal, pulmonary, postpartum) includes vital sign measurement and assessment for adequate perfusion (mentation, capillary refill, urine output). Evidence of hemorrhagic shock mandates aggressive resuscitation using large bore intravenous access for intravenous fluids and blood products.

Life-threatening bleeding events may include intracranial hemorrhage (intracerebral, subdural, epidural, subarachnoid), gastrointestinal hemorrhage, massive hemoptysis, postpartum hemorrhage, and retroperitoneal hemorrhage. Spontaneous intracerebral hemorrhage portends a 25% to 30% in-hospital mortality. Upper gastrointestinal hemorrhage from varices predicts substantial in-hospital mortality.

...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.